Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 14, 2023

July 14, 2023 · NWS BGM · 3 events in 2 counties and zones

Daytime heating helped the environment become unstable enough for isolated severe thunderstorms in portions of Northeastern Pennsylvania. There were a few reports of trees that were knocked down by the strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Daytime heating helped the environment become unstable enough for isolated severe thunderstorms in portions of Northeastern Pennsylvania. There were a few reports of trees that were knocked down by the strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 1:35 AM EST, 17 minutes earlier.

Area forecast discussion, Jul 14, 1:35 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
235 AM EDT Fri Jul 14 2023

.SYNOPSIS...
We will remain in a warm humid and active pattern for the next
few days, with daily chances for scattered showers and
thunderstorms. Main concern will be the potential for localized
flooding from any new repeating storms, especially for areas
that have already received recent heavy rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
230 AM Update...
Active night continues. Copious rain continues for pockets of
Pike-Sullivan counties, with Flash Flood Warnings in effect.
Radar estimates a couple narrow stripes of 2-4 inches of recent
rainfall; one between Honesdale and Monticello and the other in
Central- Eastern Pike County including Twin Lakes to Matamoras.
That will wind down soon, but there is also a wing of strong
thunderstorms now moving into Steuben-Bradford- Wyoming counties
which will press northeast across the Twin Tiers. These cells
are moving along enough/short enough in duration to where
excessive rain is not expected, though we will need to monitor
closely. We also anticipate it to remain sub- severe, though
still yielding abundant lightning and producing localized gusts
of up to 30-40 mph.

Trend in the models, unfortunately, is to not allow the front to
kick through. It will be another warm and humid day with highs
of upper 70s-mid 80s. With the front still around, and
disturbances running along it, this means opportunity for
renewed showers and thunderstorms during diurnal heating today.
Main concern with that of course will be prospects for
additional heavy rain. While not as heavy today, for many spots
it will also not take as much to cause localized flood issues
because of recent or ongoing rain. Isolated flash flooding will
be possible, with the most sensitive areas along and east of
I-81 in Northeast PA, and south of the I-88 corridor in NY. We
will be considering whether and where to do a Flood Watch for
today, after our current Warnings conclude. Meanwhile, shear
and Convective Available Potential Energy will each take a step
back from where they were Thursday, yet isolated severe with
damaging gusts cannot be ruled out.

A negatively-tilted wave in southwest flow aloft, will finally
lift its way through tonight which should suppress convection.
That said, since the front will more-or-less dissolve in place
rather than being forced through, some models are still keeping
convection going for a ways into the evening before ending it
overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
1210 PM update...
Mostly dry conditions are expected Saturday, though isolated to
scattered showers and thunderstorms cannot rule out. These
showers/storms would develop ahead of an approaching cold front
that will bring another round of showers and storms to the
region late Saturday night and into Sunday. There will be enough
instability and shear for the possibility of isolated strong
storms. Instability is modeled to be slightly better for Sunday.
PWATs will approach 1.5 inches which could lead to moderate to
heavy showers as well. Given recent rainfall and additional
rainfall chances between now and this weekend, WPC does have the
region in a marginal risk for excess rainfall all weekend. The
front will continue to move through Sunday night and is expected
to be through by Monday morning. Behind the front, high
pressure will build into the region, resulting in dry conditions
from west to east.

Highs on Saturday will be well into the 80s. The front will bring
some relief for the second half of the weekend as temps will max out
at least a few degrees cooler on Sunday. The same can be said for
the overnight periods; mid to upper 60s Saturday night, but cooling
to the low to mid 60s Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
1210 PM update...

The long term period will be impacted by an upper-level low that
will move across eastern Canada early next week. Monday will start
out dry as weak high pressure remains in place. A wave will move
through Monday night, bringing a round of showers. As the low moves
east, a trough will dig south across the Great Lakes and into the
Tennessee Valley. This trough will move move through the region
Tuesday and into Tuesday night with yet another round of showers and
thunderstorms. With the trough departing, drier air moves in with
high pressure, resulting in a drier midweek period, though rain
showers may return Thursday.

The start of the week will likely remain warm and muggy. Some relief
will come with the passing trough and rain showers, leading to a
pleasant middle part of the week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Storm clusters will finish lifting through KELM-KITH-KBGM-KAVP
vicinities 06Z-08Z, with otherwise humid pre-dawn conditions
leading to restrictions for a few terminals especially KELM-
KBGM. For the coming day, renewed showers and thunderstorms are
anticipated, though they will be isolated to scattered.
Confidence is high enough to include afternoon thunderstorms at
KAVP but for remainder of the area for now it is too iffy. At
least a chance of thunderstorms will continue into the evening
for KAVP. Winds outside of thunderstorm cores will generally 5
knots or less.

Outlook...

Late Friday night through Tuesday...Active pattern continues
with more showers and storms possible; mainly in the afternoons
and evenings. Highest chances on Sunday. Restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MDP
Hazardous weather outlook, Jul 13, 9:12 PM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1012 PM EDT Thu Jul 13 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150215-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1012 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 11:12 PM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1212 AM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             2 ESE Blooming Grove    41.36N 75.13W
07/13/2023  E1.00 inch       Pike               PA   Public

            Along Route 402. Radar-estimated time.
            Reported to NWS via social media.

&&

MDP
Local storm report, Jul 13, 11:17 PM EST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1217 AM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     Tstm Wnd Dmg     1 NNE Twin Lakes        41.41N 74.91W
07/13/2023                   Pike               PA   Public

            Tree down across Twin Lakes Road at Don
            Drive intersection. Reported to NWS via
            social media. Radar-estimated time from main
            core of storm.

&&

MDP
Special weather statement, Jul 13, 11:48 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1248 AM EDT Fri Jul 14 2023

PAZ044-072-140515-
Southern Wayne PA-Lackawanna PA-
1248 AM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern
Lackawanna and southwestern Wayne Counties through 115 AM EDT...

At 1247 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gouldsboro, or 10 miles south of Scranton, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moscow, Lehigh, Gouldsboro, Springbrook Corners, Daleville,
Yostville, Quicktown and Fells Corners.

This includes the following highway exits...
 Interstate 380 between 20 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4126 7565 4127 7568 4129 7568 4129 7569
      4133 7568 4138 7541 4124 7539 4123 7551
      4122 7552 4122 7554 4119 7557 4119 7565
TIME...MOT...LOC 0447Z 259DEG 18KT 4126 7559

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KL
Special weather statement, Jul 14, 12:30 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 AM EDT Fri Jul 14 2023

PAZ038-140600-
Bradford PA-
130 AM EDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of southwestern Bradford
County through 200 AM EDT...

At 130 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ogdensburg to near Shunk to near Muncy
Valley. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canton, West Franklin, Wilmot, West Burlington, New Albany, Overton,
Alba, Franklindale, Le Roy and Grover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4180 7675 4165 7638 4154 7621 4158 7674
      4160 7687 4170 7689
TIME...MOT...LOC 0530Z 240DEG 35KT 4156 7697 4150 7672 4131 7662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KL
Local storm report, Jul 14, 12:32 AM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
132 AM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Tstm Wnd Dmg     1 N Susquehanna         41.95N 75.60W
07/13/2023                   Susquehanna        PA   911 Call Center

            Trees down across roadway on State Route 92N
            near Oakland.

&&
Special weather statement, Jul 14, 12:57 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
157 AM EDT Fri Jul 14 2023

PAZ038-039-043-140630-
Wyoming PA-Susquehanna PA-Bradford PA-
157 AM EDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of southwestern
Susquehanna, southeastern Bradford and western Wyoming Counties
through 230 AM EDT...

At 157 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Albany to near Lovelton to near Ricketts
Glen State Park. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tunkhannock, Wilmot, Hollenback, Mehoopany, Wyalusing, Meshoppen,
Forkston, Laceyville, New Albany and Kasson Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 7628 4154 7622 4156 7646 4162 7655
      4178 7616 4166 7591 4152 7593
TIME...MOT...LOC 0557Z 244DEG 35KT 4162 7644 4153 7627 4139 7629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KL

The radar

The Binghamton radar (KBGM), 41 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
July 14, 1:52 AM EST
Where
Susquehanna County, New Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.880, -75.730

Strong thunderstorm winds knocked down multiple trees onto buildings.

Thunderstorm Wind, Pike

When
July 14, 6:01 PM EST
Where
Pike County, Shohola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.470, -74.920

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Pike

When
July 14, 6:03 PM EST
Where
Pike County, 0.86 mi SW of Shohola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.460, -74.930

Strong thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105678, 1105669, 1105670.